Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 16, NWS Grand Rapids, MI

May 17, 2006Gratiot County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 17, 2006, 3:10 PM EDT for Gratiot County, Michigan. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2006, 3:10 PM EDT (19:10 UTC)
Expired
May 17, 2006, 4:00 PM EDT
In force
50 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Gratiot County, MI

The radar

The Grand Rapids radar (KGRR), 88 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 1:36 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2006-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2006-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 12:08 PM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 17, 12:08 PM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1208 PM EDT WED MAY 17 2006

.UPDATE...
CURRENT FORECAST LOOKS GOOD AND ONLY MINOR TWEAKS WERE MADE TO MAX
TEMPS. LOOKS LIKE WEST WINDS WILL KEEP THE COASTAL ZONES COOL AND
MAXES HAVE PROBABLY ALREADY BEEN REACHED THERE WITH CLOUDS AND RAIN
ARRIVING NEXT COUPLE HOURS.

SEVERE THREAT THIS AFTERNOON AND EVENING SHOULD BE LIMITED TO
MARGINAL HAIL AS SHEAR VALUES ARE MARGINAL BUT FREEZING LEVEL WILL
BE IN THE 7 KFT RANGE AS SHARP H5 TROUGH CLOSES OFF AND CONVECTION
GOES ELEVATED. WILL KEEP LIKELY POPS FOR THE AFTERNOON ALTHOUGH IT
WILL BE LATE AFTERNOON BEFORE STORMS REACH THE SOUTHEAST CWA.

ZONE UPDATE OUT.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

OSTUNO
Hazardous weather outlook, May 17, 12:45 PM EDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1245 PM EDT WED MAY 17 2006

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-181000-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
1245 PM EDT WED MAY 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HAIL UP TO ONE INCH IN DIAMETER WILL BE THE MAIN THREAT WITH SOME
THUNDERSTORMS THIS AFTERNOON AND EVENING. THE BEST CHANCE FOR THIS
WILL BE ALONG AND SOUTH OF INTERSTATE 94.

SHOWERS AND THUNDERSTORMS ACROSS WISCONSIN WILL MOVE ACROSS LAKE
MICHIGAN THIS AFTERNOON AND REACH AREAS FROM SOUTH HAVEN TO
LUDINGTON AROUND 2 PM. THE STORMS WILL CONTINUE SOUTHEAST AND REACH
GRAND RAPIDS AND BATTLE CREEK AROUND 4 PM AND LANSING AND JACKSON BY
6 PM.

ALONG WITH HAIL...THESE STORMS WILL COULD ALSO PRODUCE STRONG GUSTY
WINDS...BRIEF TORRENTIAL RAINS...AND FREQUENT CLOUD TO GROUND
LIGHTING.

SOME AREA STREAMS AND RIVERS WILL CONTINUE TO HAVE ELEVATED WATER
LEVELS THROUGH TONIGHT DUE TO THE RUNOFF FROM THE RECENT RAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON EAST OF
ROUTE 131 DUE TO THE UNSTABLE COLD AIR FOLLOWING THE COLD FRONT.
THESE ISOLATED THUNDERSTORMS MAY CONTAIN PEA SIZE HAIL AND WIND
GUSTS TO 40 MPH BUT THEY ARE NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FROM LATE AFTERNOON INTO THIS EVENING.

WDM OSTUNO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 2:29 PM EDTSevere Thunderstorm WarningGRRMontcalm35 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.